Louisiana, 2020Flash Flood and Hail in Louisiana, August 20, 2020
August 20, 2020 · NWS LIX · 5 events in 3 counties and zones
A continental surface low tracking across the local area combined with increasing moisture provided an environment conducive for severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continental surface low tracking across the local area combined with increasing moisture provided an environment conducive for severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 20, 11:42 AM CST, 3 minutes earlier.
Area forecast discussion, Aug 20, 11:42 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1242 PM CDT Thu Aug 20 2020
.AVIATION...Convection will the primary concern today. Highest
threat will be at KASD and KNEW where a stalled frontal boundary
is serving as a focus for development. Have prevailing TS in the
TAF through the afternoon hours for these terminals. KGPT, KMSY,
and KMCB may see convection develop through the afternoon hours,
and have VCTS wording to reflect this. Outside of this convective
threat, VFR conditions will prevail at all of the terminals
through tomorrow afternoon. PG
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 69 87 70 88 / 40 40 40 30
BTR 70 91 72 92 / 10 20 20 20
ASD 70 89 71 91 / 60 40 40 40
MSY 74 89 75 90 / 40 20 20 30
GPT 73 87 73 87 / 50 50 50 30
PQL 71 88 71 89 / 50 40 40 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Local storm report, Aug 20, 10:40 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM WATER SPOUT 5 SSE VENICE 29.21N 89.32W
08/20/2020 PLAQUEMINES LA BROADCAST MEDIA
PICTURE OF WATERSPOUT NEAR VENICE RELAYED BY MEDIA ON
TWITTER. TIME ESTIMATED BY RADAR.
&&
BLSpecial weather statement, Aug 20, 10:57 AM CST, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1157 AM CDT Thu Aug 20 2020
LAZ062-064-201730-
Orleans-Upper St. Bernard-
1157 AM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD AND
CENTRAL ORLEANS PARISHES...
At 1156 AM CDT, a strong thunderstorm was located near East New
Orleans. The storm is nearly stationary.
Locations impacted include...
New Orleans and East New Orleans.
Conditions in the atmosphere are such that tropical weak, brief
funnels may form. These funnels are usually harmless, but on rare
occasions can briefly touch down. If a funnel approaches your
location, move indoors.
Please contact the National Weather Service if you see a funnel.
LAT...LON 2997 8996 3008 8995 3014 8989 3014 8986
3011 8985 3010 8982 3010 8979 3013 8977
3004 8974 3004 8982 3000 8985 2997 8986
TIME...MOT...LOC 1656Z 000DEG 3KT 3004 8987
BLSpecial weather statement, Aug 20, 11:30 AM CST, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1230 PM CDT Thu Aug 20 2020
LAZ061>064-201800-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
1230 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
SOUTHWESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...
At 1230 PM CDT, a strong thunderstorm was located over Meraux, or
over Chalmette, moving south at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Orleans, Chalmette, Timberlane, Belle Chasse, Harvey, Gretna,
Violet, Terrytown, Meraux, Arabi, Poydras and Woodmere.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2982 9008 3001 9003 3002 8984 2998 8985
2994 8984 2993 8982 2985 8980 2985 8985
TIME...MOT...LOC 1730Z 347DEG 7KT 2992 8993
BLEvent by event
2 lightning, 1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Lightning, Plaquemines
- When
- August 20, 11:45 AM CST
- Where
- Plaquemines County, Sone Chasse
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 29.850, -90.000
Emergency manager reported a house fire caused by lightning strike in Belle Chasse.
Hail, St. Tammany
- When
- August 20, 12:00 PM CST to 12:01 PM CST
- Where
- St. Tammany County, Abita Spgs
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.480, -90.030
Quarter sized hail fell in Abita Springs. Time estimated by radar.
Thunderstorm Wind, St. Tammany
- When
- August 20, 1:20 PM CST to 1:21 PM CST
- Where
- St. Tammany County, 0.69 mi N of Slidell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.280, -89.780
Thunderstorm winds downed multiple powerlines and trees near Gause at I-10.
Flash Flood, St. Tammany
- When
- August 20, 1:30 PM CST to 1:31 PM CST
- Where
- St. Tammany County, 0.69 mi N of Slidell to 1.59 mi SSW of Slidell
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 30.280, -89.780
Law enforcement reported multiple vehicles stalled due to high water in Slidell.
Lightning, East Baton Rouge
- When
- August 20, 7:00 PM CST to 7:01 PM CST
- Where
- East Baton Rouge County, 0.91 mi SW of Magnolia
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.520, -90.990
A lightning strike caused an attic fire in Bellingrath Lakes in Central. Time estimated by radar and lightning data.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, August 20, 20201 death · 1 event
- Flash Flood and Damaging Winds in Arizona, August 20 to 21, 2020$268,000 · 61 kt wind · 12 events
- Lightning Strike in Florida, August 20, 2020$200,000 · 1 event
- Damaging Winds in Montana, August 20, 202059 kt wind · 14 events
- Flash Flooding and Debris Flow in Virginia, August 20 to 22, 202010 events
- Hail and Damaging Winds in Montana, August 20, 20201.75 in hail · 9 events
- Flash Flood and Hail in Colorado, August 20, 20201 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20 to 24, 202065 kt wind · 5 events
- Flash Flood and Hail in Arizona, August 20, 2020$3,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20202 events
- Hail in Minnesota, August 20, 20201 in hail · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916063, 916064, 916066, 916068, 916069.